Oklahoma, 2003

Winter Storm and Heavy Snow in Oklahoma, December 12 to 13, 2003

December 12 to 13, 2003 · NWS OUN · 31 events in 31 counties and zones

13 winter storm, 11 winter weather, 7 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 12, 3:01 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 12, 3:01 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
301 AM CST FRI DEC 12 2003

THE HEAVY SNOW WARNING HAS BEEN EXTENDED TO INCLUDE NORTH CENTRAL OK
AS WELL AS NORTHWEST OK. POTENTIAL STORM TOTAL SNOWFALL AMOUNTS
STILL APPEAR TO BE IN THE 6 TO 10 INCH RANGE. FARTHER SOUTH...IN A
STRIP FROM SOUTHWEST TO NORTH CENTRAL OK...IS AN AREA OF GREATER
CONCERN FOR MIXED PRECIPITATION TYPE. WARM TEMPERATURES AT 850
ACROSS SOUTHWEST TX AND AN 80 MB LAYER OF GREATER THAN ZERO
TEMPERATURE ABOVE 800 MB ON THE OUN 00Z SOUNDING ARE TWO OF THE
FACTORS. ADDITIONALLY...SOUTH WINDS IN THIS LAYER GIVE CAUSE TO
FORECAST FREEZING RAIN OR AT LEAST A MIX IN THIS STRIP FOR THIS
AFTERNOON AND EARLY EVENING. UNTIL SYNOPTIC LIFT FROM THE UPPER WAVE
VERTICALLY COOLS THIS AREA THIS EVENING MIXED PRECIPITATION IS
LIKELY. A WINTER STORM WARNING WILL COVER THIS AREA FOR LATE
AFTERNOON AND TONIGHT.

CENTRAL OK WILL REMAIN IN A WATCH FOR LATE THIS AFTERNOON AND
TONIGHT. 12Z SOUNDING DATA SHOULD HELP SIGNIFICANTLY IN DETERMINING
THE PROBABILITY OF MIXED PRECIPITATION THAT MAY OCCUR IN THIS AREA
THIS EVENING. FURTHERMORE...CENTRAL OK IS EXPECTED TO BE IN A LARGE
GRADIENT OF QPF. EVENT CONFIDENCE WAS TOO LOW EARLY THIS MORNING FOR
A WARNING OR ADVISORY TYPE.

ALL HEADLINES WILL RUN THROUGH TONIGHT AS IN THE ORIGINAL PRODUCTS.
INFLUENCE OF DRY AIR AROUND THE WEST SIDE OF THE UPPER WAVE WILL
NEED TO BE CONSIDERED LATER TODAY...BUT IT WOULD BE PREMATURE NOW TO
NOT CARRY THE WARNINGS THROUGH TONIGHT.

WITH THE FOCUS ON THE FIRST AND SECOND PERIODS...LITTLE WAS CHANGED
IN PERIODS BEYOND SATURDAY. A FEW CHANGES INCLUDED TO CLEAR SKIES
LATER SATURDAY AND SET UP SOME RADIATIONAL COOLING SATURDAY NIGHT IN
THE NORTH. MINIMUM TEMPERATURES WERE DROPPED...ESPECIALLY IN
NORTHWEST OK...WHERE THE MOST SIGNIFICANT SNOWFALL IS EXPECTED.

FCSTID = 9

OKC  36 26 36 25 / 70 90 20 00
HBR  34 24 37 24 / 70 70 10 00
SPS  38 29 40 26 / 60 40 10 00
GAG  28 19 34 21 / 99 99 10 00
PNC  31 23 34 22 / 70 99 40 00
DUA  43 32 39 27 / 70 70 30 00

.OUN...
OK...HEAVY SNOW WARNING TODAY AND TONIGHT NORTHWEST.
HEAVY SNOW WARNING LATE THIS AFTERNOON AND TONIGHT NORTH CENTRAL.
WINTER STORM WARNING THIS AFTERNOON AND TONIGHT WEST CENTRAL AND
PART OF CENTRAL.
WINTER STORM WATCH LATE THIS AFTERNOON AND TONIGHT CENTRAL
TX...NONE
Hazardous weather outlook, Dec 11, 12:05 PM CST, 16 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CST THU DEC 11 2003

OKZ004>048-050>052-TXZ083>090-121300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS EXPECTED.

DISCUSSION...
A COOL STABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE SOUTHERN
PLAINS THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY DEC 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF A FEW THUNDERSTORMS FRIDAY ACROSS PARTS
OF SOUTHEAST AND SOUTH CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS AS A
STRONG UPPER LEVEL SYSTEM MOVES ACROSS THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
THE STORM SYSTEM THAT WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO
PARTS OF THE SOUTH FRIDAY... WILL ALSO LIKELY PRODUCE SNOWFALL
ACROSS MUCH OF OKLAHOMA AND NORTH TEXAS FRIDAY INTO EARLY SATURDAY.
THIS STORM IS EXPECTED TO BE MUCH STRONGER THAN THE STORM WHICH
MOVED THROUGH ON TUESDAY... WITH SIGNIFICANT SNOWFALL ACCUMULATIONS
POSSIBLE ACROSS THE NORTHERN TWO-THIRDS OF OKLAHOMA. FOR ADDITIONAL
INFORMATION...PLEASE REFER TO THE WINTER STORM WATCH ISSUED THIS
MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm, 11 winter weather, 7 heavy snow. Local standard time, as filed.

Winter Weather, Harper

When
December 12, 5:00 AM CST to December 13, 1:00 AM CST
Where
Harper forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

A winter storm caused problems across northwest Oklahoma and portions of southwest and central Oklahoma. Northwest Oklahoma received only snow. Snowfall amounts ranged from 1 to 3 inches at most locations in the area. Across portions of southwest and central Oklahoma, freezing rain caused most of the problems with icy conditions developing across the area. Many traffic accidents were reported due to icy roads. In some locations precipitation did eventually change to sleet then snow. Locations in southwest and central Oklahoma that did receive snow measured less than an inch.

Winter Weather, Ellis

When
December 12, 5:00 AM CST to December 13, 1:00 AM CST
Where
Ellis forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Winter Weather, Woodward

When
December 12, 5:00 AM CST to December 13, 1:00 AM CST
Where
Woodward forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Winter Storm, Roger Mills

When
December 12, 6:00 AM CST to December 13, 12:00 PM CST
Where
Roger Mills forecast zone
Injuries
1 direct, 0 indirect
Reported by
GENERAL PUBLIC
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Freezing rain, sleet, and snow fell across portions of west central and central Oklahoma causing dangerous driving conditions across the area. Many traffic accidents were reported, especially along Interstate 40. Freezing rain which caused icy roads fell for several hours on Dec. 12th before the precipitation eventually changed to sleet and then snow. Interstate 40 was closed for a time due to numerous traffic accidents in a small area in western Oklahoma. One man was reported injured in one of these accidents. Snowfall accumulations varied across the area from less than an inch to 6 inches. The greatest snowfall where the mix of winter precipitation occurred fell in Kingfisher, Logan, and Payne counties where 4 to 6 inches of snow fell.

Winter Storm, Beckham

When
December 12, 6:00 AM CST to December 13, 12:00 PM CST
Where
Beckham forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Winter Storm, Blaine

When
December 12, 6:00 AM CST to December 13, 12:00 PM CST
Where
Blaine forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Winter Storm, Caddo

When
December 12, 6:00 AM CST to December 13, 12:00 PM CST
Where
Caddo forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Winter Storm, Canadian

When
December 12, 6:00 AM CST to December 13, 12:00 PM CST
Where
Canadian forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Winter Storm, Custer

When
December 12, 6:00 AM CST to December 13, 12:00 PM CST
Where
Custer forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Winter Storm, Dewey

When
December 12, 6:00 AM CST to December 13, 12:00 PM CST
Where
Dewey forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Winter Storm, Kingfisher

When
December 12, 6:00 AM CST to December 13, 12:00 PM CST
Where
Kingfisher forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
December 12, 6:00 AM CST to December 13, 12:00 PM CST
Where
Lincoln forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
December 12, 6:00 AM CST to December 13, 12:00 PM CST
Where
Logan forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Winter Storm, Oklahoma

When
December 12, 6:00 AM CST to December 13, 12:00 PM CST
Where
Oklahoma forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Winter Storm, Payne

When
December 12, 6:00 AM CST to December 13, 12:00 PM CST
Where
Payne forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Winter Storm, Washita

When
December 12, 6:00 AM CST to December 13, 12:00 PM CST
Where
Washita forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Winter Weather, Harmon

When
December 12, 10:00 AM CST to December 13, 12:00 PM CST
Where
Harmon forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Winter Weather, Cleveland

When
December 12, 10:00 AM CST to December 13, 12:00 PM CST
Where
Cleveland forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Winter Weather, Grady

When
December 12, 10:00 AM CST to December 13, 12:00 PM CST
Where
Grady forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Winter Weather, Greer

When
December 12, 10:00 AM CST to December 13, 12:00 PM CST
Where
Greer forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 12, 10:00 AM CST to December 13, 12:00 PM CST
Where
Jackson forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Winter Weather, Kiowa

When
December 12, 10:00 AM CST to December 13, 12:00 PM CST
Where
Kiowa forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Winter Weather, McClain

When
December 12, 10:00 AM CST to December 13, 12:00 PM CST
Where
McClain forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Winter Weather, Pottawatomie

When
December 12, 10:00 AM CST to December 13, 12:00 PM CST
Where
Pottawatomie forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Heavy Snow, Woods

When
December 12, 10:00 AM CST to December 13, 10:00 AM CST
Where
Woods forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Heavy snow fell across portions of northern Oklahoma starting in the afternoon and continuing overnight into the morning hours. Much of the area received 4 to 8 inches of snow with greater amounts falling across north central Oklahoma in Grant and Garfield and parts of Kay and Noble counties. The largest snowfall reported was 5 W of Jefferson where 12 inches of snowfall fell. The next highest report was 11 inches in Medford, Nash, and Deer Creek. This snow caused numerous accidents and business closings across the area.

Heavy Snow, Alfalfa

When
December 12, 10:00 AM CST to December 13, 10:00 AM CST
Where
Alfalfa forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Heavy Snow, Garfield

When
December 12, 10:00 AM CST to December 13, 10:00 AM CST
Where
Garfield forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Heavy Snow, Grant

When
December 12, 10:00 AM CST to December 13, 10:00 AM CST
Where
Grant forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Heavy Snow, Kay

When
December 12, 10:00 AM CST to December 13, 10:00 AM CST
Where
Kay forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Heavy Snow, Major

When
December 12, 10:00 AM CST to December 13, 10:00 AM CST
Where
Major forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Heavy Snow, Noble

When
December 12, 10:00 AM CST to December 13, 10:00 AM CST
Where
Noble forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328795, 5328796, 5328797, 5328210, 5328211, 5328348, 5328349, 5328350, 5328351, 5328352, 5328353, 5328354, 5328355, 5328356, 5328357, 5328358, 5328798, 5328799, 5328800, 5328801, 5328802, 5328803, 5328804, 5328805, 5329340, 5329341, 5329342, 5329343, 5329344, 5329345, 5329346.